Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Raleigh, NC

May 26, 2006Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 26, 2006, 5:29 PM EDT for Guilford County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2006, 5:29 PM EDT (21:29 UTC)
Expired
May 26, 2006, 6:00 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Guilford County, NC

The radar

The Raleigh/Durham radar (KRAX), 122 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 262130
SVRRAH
NCC081-262200-
/O.NEW.KRAH.SV.W.0166.060526T2129Z-060526T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT FRI MAY 26 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM NEAR PLEASANT GARDEN...OR ABOUT 9 MILES 
SOUTH OF GREENSBORO...MOVING EAST AT 35 MPH. PENNY SIZED HAIL AND 
WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FOREST OAKS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3602 7994 3591 7988 3590 7955 3612 7957

$$

BADGETT
2 follow-up statements
000 
WWUS52 KRAH 262146
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT FRI MAY 26 2006

NCC081-262200-
/O.CON.KRAH.SV.W.0166.000000T0000Z-060526T2200Z/
GUILFORD NC-
545 PM EDT FRI MAY 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN GUILFORD COUNTY...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS
LOCATED NEAR CLIMAX...OR ABOUT 10 MILES NORTHEAST OF RANDLEMAN...
MOVING EAST AT 25 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3598 7984 3591 7981 3590 7955 3597 7956

$$

BADGETT
000 
WWUS52 KRAH 262154
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
555 PM EDT FRI MAY 26 2006

NCC081-262204-
/O.EXP.KRAH.SV.W.0166.000000T0000Z-060526T2200Z/
GUILFORD NC-
555 PM EDT FRI MAY 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUILFORD COUNTY
EXPIRES AT 600 PM EDT...

THE STORM HAD WEAKENED BELOW SEVERE LIMITS AND THE WARNING WILL BE 
ALLOWED TO EXPIRE AT 600 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3598 7984 3591 7981 3590 7955 3597 7956

$$

BADGETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:50 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 26, 1:50 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT FRI MAY 26 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...

CONVECTION JUST BEGINNING TO FIRE AS CONVECTIVE TEMPS HAVE BEEN
REACHED. EXPECT CONVECTION TO GAIN MOMENTUM AS THE UPPER TROF
APPROACHES AND LIKELY POPS LOOK GOOD THROUGH AROUND 00Z IN THE
WEST...04Z IN THE EAST. OTHERWISE...PARTLY CLOUDY TO CLEAR BY
MORNING AS LOW LEVEL FLOW VEERS...ADVECTING IN DRIER AIR BEHIND
THE SURFACE TROF.

SATURDAY...DRY NORTHWEST FLOW TOMORROW...ANY AFTERNOON CONVECTION
WILL REMAIN WELL EAST OF THE CWFA IN THE VICINITY OF A LINGERING
TROF/SEA BREEZE ZONE NEAR THE COAST. THIS COOL AIR ADVECTION WILL BE
OFFSET BY THE BUILDING RIDGE ALOFT WITH LOW LEVEL THICKNESSES
HINTING AT FULL SUN TEMPS IN THE MID 90S. AS SUCH...WILL TREND
TOWARDS THE HIGH SIDE OF GUIDANCE TEMPS...88-92.

CONTINUED DRY SUNDAY AND MONDAY AS THE TROF IS SUPPRESSED SOUTH AS
HIGH PRESSURE BUILDS IN WITH UPPER RIDGE SETTLING OVER THE EAST
COAST. A BIT OF RELIEF FROM THE HEAT WITH NORTHEAST FLOW...
ESPECIALLY IN THE NORTHEAST QUADRANT OF THE CWFA. STILL MID AND
UPPER 80S SUNDAY...MAINLY MID 80S MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

SURFACE HIGH PRESSURE OFF IN THE ATLANTIC WITH WEAK TROUGH EXPECTED
TO APPROACH THE AREA THURSDAY NIGHT. WITH THE TROUGHS PARENT LOW FAR
TO THE NORTH AND TIMING OF ANY SYSTEM QUITE FLUID THIS FAR OUT IN
TIME... WILL CONTINUE A DRY FORECAST. MINIMAL RISK FOR AFTERNOON
CONVECTION. TEMPERATURES IN GENERAL CONTINUE ABOUT FIVE DEGREES
ABOVE NORMAL.

&&

.AVIATION...

MORE SUN THAN CLOUDS AT 18Z WITH SPOTTY SHOWERS PRODUCING TRACE
AMOUNTS OF RAIN. SLIGHTLY BETTER DYNAMICS TODAY THAN THURSDAY BUT
SIGNIFICANT DOWNSLOPE WINDS MAY BE INHIBITING CONVECTION. AREAL
COVERAGE OF CONVECTION MID TO LATE AFTERNOON STILL EXPECTED TO BE
MORE THAN THURSDAY... WHICH IS NOT SAYING MUCH. SOUTHWEST WINDS
LIGHTEN AND BECOME MORE WEST AFTER DARK...SHIFTING TO NORTHWEST
AFTER SUNRISE SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
LONG TERM...RLH
AVIATION...RLH
Hazardous weather outlook, May 26, 4:29 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
429 AM EDT FRI MAY 26 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-270830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
429 AM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM THE NORTHWEST
TODAY. AS WINDS ALOFT INCREASE... AND AS DAYTIME HEATING CAUSES THE
ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE... SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP. THESE STORMS ARE
LIKELY TO INCREASE AS THEY MOVE TOWARD THE EAST-SOUTHEAST INTO THE
PIEDMONT... AND MAY ORGANIZE INTO CLUSTERS OR LINES OF STRONG TO
SEVERE STORMS AS THEY MOVE FROM THE PIEDMONT INTO THE SANDHILLS
AND COASTAL PLAIN. THE MAIN THREATS ARE EXPECTED TO BE FROM
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL OF NICKEL
SIZE OR GREATER. THE RISK OF SEVERE STORMS WILL BE GREATEST
BETWEEN 1 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON...
CONTINUING THROUGH MID EVENING.

GIH

In the hours before

Special weather statement, May 26, 4:07 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT FRI MAY 26 2006

NCZ021-022-038-039-262100-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
407 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORMS MOVING EAST INTO THE PIEDMONT TRIAD...

AT 407 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG
THE YADKIN RIVER... 15 MILES WEST OF WINSTON-SALEM... MOVING EAST AT
35 MPH. THESE THUNDERSTORMS WILL BE MOVING EAST INTO THE
WINSTON-SALEM AREA BETWEEN 415 PM AND 430 PM.

SOME OTHER LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...LEWISVILLE...PFAFFTOWN...STANLEYVILLE...WALKERTOWN...AND
SEDGE GARDEN.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
TAKE SHELTER INDOORS AS SOON AS THE SKY DARKENS TO THE WEST.

A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 11 PM FOR
ALL OF THE AREA.

BADGETT
Special weather statement, May 26, 4:24 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EDT FRI MAY 26 2006

NCZ089-262100-
SAMPSON-
424 PM EDT FRI MAY 26 2006

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN
SAMPSON COUNTY THROUGH 500 PM EDT...

AT 424 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER GARLAND...OR ABOUT 15 MILES SOUTHWEST OF
CLINTON...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... RURAL EASTERN
SAMPSON COUNTY
.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE BRANCHES.

WSS
Special weather statement, May 26, 4:38 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT FRI MAY 26 2006

NCZ008>011-025>028-041>043-077-078-085-086-088-089-262145-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-
WAKE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
ROANOKE RAPIDS...DURHAM...LOUISBURG...NASHVILLE...ROCKY MOUNT...
RALEIGH...SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
438 PM EDT FRI MAY 26 2006

...SCATTERED STRONG TO SEVERE STORMS EXPECTED ACROSS CENTRAL NORTH
CAROLINA THIS EVENING...

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE EAST
ACROSS TH EASTERN PIEDMONT...THE SANDHILLS AND THE COASTAL PLAIN
OF CENTRAL NORTH CAROLINA THIS EVENING. AT THIS TIME...IT APPEARS
MOST OF THE STORMS WILL OCCUR BETWEEN 6 PM AND 10 PM.

THE PRIMARY SEVERE WEATHER THREAT WILL BE WIND GUSTS AROUND 60
MPH...HOWEVER LAREG HAIL IS ALSO POSSIBLE. REMEMBER...A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 11 PM EDT.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT
UNTIL RAIN BEGINS BEFORE TAKING SHELTER. REMEMBER...LIGHTNING HAS
BEEN KNOWN TO STRIKE SEVERAL MILES FROM THE THUNDERSTORM CLOUD.
GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN
THUNDER IS HEARD.

WSS
Special weather statement, May 26, 4:38 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT FRI MAY 26 2006

NCZ008>011-025>028-041>043-077-078-085-086-088-089-262145-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-
WAKE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
ROANOKE RAPIDS...DURHAM...LOUISBURG...NASHVILLE...ROCKY MOUNT...
RALEIGH...SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
438 PM EDT FRI MAY 26 2006

...SCATTERED STRONG TO SEVERE STORMS EXPECTED ACROSS CENTRAL NORTH
CAROLINA THIS EVENING...

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE EAST
ACROSS TH EASTERN PIEDMONT...THE SANDHILLS AND THE COASTAL PLAIN
OF CENTRAL NORTH CAROLINA THIS EVENING. AT THIS TIME...IT APPEARS
MOST OF THE STORMS WILL OCCUR BETWEEN 6 PM AND 10 PM.

THE PRIMARY SEVERE WEATHER THREAT WILL BE WIND GUSTS AROUND 60
MPH...HOWEVER LARGE HAIL IS ALSO POSSIBLE. REMEMBER...A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 11 PM EDT.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT
UNTIL RAIN BEGINS BEFORE TAKING SHELTER. REMEMBER...LIGHTNING HAS
BEEN KNOWN TO STRIKE SEVERAL MILES FROM THE THUNDERSTORM CLOUD.
GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN
THUNDER IS HEARD.

WSS
Special weather statement, May 26, 5:11 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
511 PM EDT FRI MAY 26 2006

NCZ038-039-262215-
DAVIDSON-RANDOLPH-
511 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORMS WILL MOVE EAST INTO DAVIDSON AND WESTERN
RANDOLPH COUNTIES THROUGH 615 PM EDT...

AT 511 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
SALISBURY... OR ABOUT 10 MILES WEST OF HIGH ROCK LAKE... MOVING EAST
AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS THROUGH 615 PM....
INCLUDE...HIGH ROCK LAKE...
LEXINGTON...GORDONTOWN...THOMASVILLE...TRINITY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BOATERS SHOULD SEEK SAFE HARBOR.

TAKE SHELTER INDOORS WHEN THE SKY DARKENS TO THE WEST.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:40 PM EDTSevere Thunderstorm WarningRAHSampson35 min
May 26, 5:37 PM EDTSevere Thunderstorm WarningRAHAnson38 min
May 26, 6:14 PM EDTSevere Thunderstorm WarningRAHForsyth31 min
May 26, 6:28 PM EDTSevere Thunderstorm WarningRAHRichmond37 min
May 26, 6:41 PM EDTSevere Thunderstorm WarningRAHGuilford34 min
May 26, 6:57 PM EDTSevere Thunderstorm WarningRAHHoke33 min
May 26, 7:18 PM EDTSevere Thunderstorm WarningRAHScotland36 min
May 26, 7:23 PM EDTSevere Thunderstorm WarningRAHCumberland33 min
May 26, 7:34 PM EDTSevere Thunderstorm WarningRAHWake26 min
May 26, 7:42 PM EDTSevere Thunderstorm WarningRAHFranklin18 min
May 26, 7:44 PM EDTSevere Thunderstorm WarningRAHOrange31 min
May 26, 7:56 PM EDTSevere Thunderstorm WarningRAHNash34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.